Should I be concerned about piperacillin-tazobactam nephrotoxicity in the absence of vancomycin?

Nephrotoxicity associated with piperacillin-tazobactam (PT) combined with vancomycin (V) has been increasingly reported1,2,  with  some recommending that an alternative to V be used when PT is also on board 2. However, there are several reasons why the nephrotoxic potential of PT either alone or with antibiotics other than V also deserves further study before such recommendations can be widely embraced3.

First, most studies of VPT combination do not include comparative V or PT alone arms making it difficult to assess the relative contribution of these 2 antibiotics to kidney injury when used in combination. A small study that did include a PT-only  arm reported a similar rate of acute kidney injury (AKI) in PT and VPT arms ( 15.4% and 18.8% , respectively), both significantly higher that than of  V-only group (4%).4

 Other reasons not to readily dismiss PT as a cause of nephrototoxicity include the  lack of association between higher V trough levels and AKI in patients receiving VPT2, the association of PT with lower rates of renal function recovery in critically ill patients when compared to other selected β-lactams5,  and higher magnesium and potassium renal tubular loss with the use of PT compared to selected cephalosporins and ciprofloxacin6.  As with other penicillins, PT-associated acute interstitial nephritis may also occur7-8.

In short, even in the absence of V, nephrotoxic potential of PT should not be automatically dismissed.

 

Disclosure: Ref 3 was also authored by the creator of this pearl.

References

  1. Hammond DA, Smith MN, Chenghui Li, et al. Systematic review and meta-analysis of acute kidney injury associated with concomitant vancomycin and piperacillin/tazobactam. Clin Infect Dis 2017;64:666-74.
  2. Navalkele B, Pogue JM, Karino S, et al. Risk of acute kidney injury in patients on concomitant vancomycin and piperacillin-tazobactam compared to those on vancomycin and cefepime. Clin Infect Dis 2017;64:116-123.
  3. Manian FA. Should we revisit the nephrotoxic potential of piperacillin-tazobactam as well? Clin Infect Dis 2017; https://doi.org/10.1093/cid/cix321
  4. Kim T, Kandiah S, Patel M, et al. Risk factors for kidney injury during vancomycin and piperacillin/tazobactam administration, including increased odds of injury with combination therapy. BMC Res Notes 2015;8:579.
  5. Jensen J-U S, Hein L, Lundgren B, et al. Kidney failure related to broad-spectrum antibiotics in critically ill patients: secondary end point results from a 1200 patient randomized trial. BMJ Open 2012;2:e000635. http://bmjopen.bmj.com/content/2/2/e000635
  6. Polderman KH, Girbes ARJ. Piperacillin-induced magnesium and potassium loss in intensive care unit patients. Intensive Care Med 2002;28:530-522.
  7. Muriithi AK, Leung N, Valeri AM, et al. Clinical characteristics, causes and outcomes of acute interstitial nephritis in the elderly. Kidney International 2015;87:458-464.
  8. Soto J, Bosch JM, Alsar Ortiz MJ, et al. Piperacillin-induced acute interstitial nephritis. Nephron 1993;65:154-155. 
Should I be concerned about piperacillin-tazobactam nephrotoxicity in the absence of vancomycin?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s